Psychiatrist Questions Psychiatrist

Generic Depakote?

I have been taking generic Depakote for a little over 6 months for bipolar disorder. I have to take 2500 mg per day. By taking this meds, will it make me become epileptic?

Male | 38 years old
Medications: Divalproex 500mg five a day, olanzapine 20bmg a day

3 Answers

Depakote is actually a medication that protects against seizure activity, so it should not cause you to become epileptic
Depakote is a medicine used for many things, including bipolar disorder, as well as seizure disorder. By taking this medication, it does not create epilepsy in one’s brain. It is important to use it carefully because if one abruptly stops the medication, the brains reaction to the sudden withdrawal of the medication can be significant irritability at that moment along with a seizure at that moment. Hope that clarifies things for you. Best wishes!

Lance Steinberg MD, Inc.
Assistant Clinical Professor
UCLA (Geffen) NPI
1(818)224-3540
The short answer is no. Divalproex is used to treat epilepsy, but taking it will not increase your chances of becoming epileptic. However, there are some other side effects of divalproex which may be of concern such as weight gain, hair loss, liver toxicity, and also has the possibility of Stevens Johnson's which is a sever but rare rash. Lamictal has only the possibility of the Stevens Johnson's but not the other side effects and may also be effective in treating bipolar. Also, please be aware that you need to reduce Lamictal dose by 50% if you are adding it to Depakote, and this means you will need to double it once the transition is complete. Olanzapine works great, but it also has a weight gain tendency, so consider one of the newer atypical antipsychotics if that is a problem.